Texas, 2002

Tornado and Flooding in Texas, September 13, 2002

September 13, 2002 · NWS MAF · 22 events in 11 counties and zones

The afternoon and evening of the 13th brought an active severe weather situation to West Texas. The primary severe weather mode was multicell storm structures with damaging winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The afternoon and evening of the 13th brought an active severe weather situation to West Texas. The primary severe weather mode was multicell storm structures with damaging winds. However, a few storms exhibited supercellular characteristics, and one tornado was documented in western Reeves County. Large hail to the size of golfballs was also reported. The most significant damage reports were received from the West Odessa and Odessa areas in Ector County. Winds up to 100 MPH were reported with the first severe storm to impact that area, but those reports could not be substantiated by a NWS damage survey. A second complex of storms affecting the area resulted in 70 MPH winds. Damage was also reported from thunderstorm winds in Kermit and Fort Stockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 1:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 13, 1:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI SEP 13 2002

MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH
SHORTWAVES ROTATING AROUND IT AS IT MOVES.  RIDGE FINALLY BEING
BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE
SOUTHEAST U.S.

SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND
ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS.  ALONG
WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6.
LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA.
AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH
THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS
ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION
IN NM AT THIS HOUR.  THIS FEATURE SHOULD AID IN THE INITIATION THIS
AFTERNOON SOUTHEAST NM.  BESIDES THAT...AT 250MB A BAND OF 50 KT OR
GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH
COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED.  LAPSE RATES
GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V
SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH
SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS.  LARGE HAIL WILL
ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED.  CONVECTION
HAS ALREADY STARTED IN NM.  THIS ACTIVITY WILL DEVELOP INTO A
SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL
EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST.

FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM
DURING THE MORNING HOURS.  THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW.  THESE HOWEVER WILL
BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH
THE PANHANDLE AND SOUTH PLAINS OF TEXAS.  THUNDERSTORMS MAY START A
BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION.
EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z
AND 21Z TOMORROW.  THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW
TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE.
SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN
ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS.  WITH THAT IN
MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN
WHAT GUIDANCE IS CALLING.  WILL UNDERCUT GUIDANCE A TAD FOR EASTERN
AREAS DUE TO THIS.

FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY
FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO
ESTABLISH ITSELF.

PRELIMINARY NUMBERS FOLLOW...

MAF  66/87/59/77   324-
LSA  64/86/56/74   424-
6R6  70/92/65/80   212-
MRF  57/84/53/71   3232
CNM  64/86/58/74   322-

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Sep 13, 12:10 PM CST, 2 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT FRI SEP 13 2002

.SYNOPSIS...
AS OF NOON FRIDAY...AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER
NORTHERN NEW MEXICO.  A SERIES OF DISTURBANCES WERE ROTATING AROUND
IT...AND WILL IMPACT PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH THIS EVENING.  AT THE SURFACE...A TROUGH OF LOW PRESSURE WAS
ORIENTED ALONG THE TEXAS AND NEW MEXICO BORDER.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO.  THIS ACTIVITY IS EXPECTED TO
SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS.

THE EXPECTED DEGREE OF INSTABILITY...AND INCREASING WIND SHEAR...
INDICATES THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATE FRIDAY WILL INCLUDE
THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE WESTERN AND CENTRAL PERMIAN BASIN.  THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS.  ACTIVATION
OF STORM SPOTTERS MAY ALSO BE REQUIRED THIS EVENING ACROSS THE
WESTERN AND CENTRAL PERMIAN BASIN.

.EXTENDED OUTLOOK...
A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY.  THE FRONT WILL LIKELY BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT
POSSIBLE.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 196 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flood, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Reeves

When
September 13, 2:30 PM CST to 2:40 PM CST
Where
Reeves County, 17 mi WNW of Balmorhea
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
GENERAL PUBLIC
Coordinates
31.083, -104.000

A truck driver traveling on Interstate 10 in western Reeves County reported and photographed a tornado. The tornado was located just north of the interstate...a few miles east of the Interstate 10 and Interstate 20 junction.

Thunderstorm Wind, Pecos

When
September 13, 4:12 PM CST
Where
Pecos County, Belding
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -103.017

Local law officials reported large trees blown down by thunderstorm winds.

Thunderstorm Wind, Ward

When
September 13, 4:30 PM CST to 4:34 PM CST
Where
Ward County, 2 mi S of Monahans
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -102.900

Local media reported that a large transmitter tower was blown down near Monahans by severe thunderstorm winds.

Thunderstorm Wind, Loving

When
September 13, 4:45 PM CST
Where
Loving County, 9 mi NW of Mentone
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
31.800, -103.717

Thunderstorm Wind, Ector

When
September 13, 5:10 PM CST to 5:15 PM CST
Where
Ector County, 20 mi SW of Odessa
Measured
70 kt (81 mph)
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
31.650, -102.600

Two residences along Interstate 20 in southwest Ector County received damage from severe thunderstorm winds. The roof of a mobile home was destroyed, windows were broken, and a barn was destroyed.

Thunderstorm Wind, Winkler

When
September 13, 5:15 PM CST
Where
Winkler County, Kermit
Measured
65 kt (75 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -103.083

A well developed bow echo developed and moved east across Winkler County. The Kermit PD reported damaging winds up to 75 MPH. Large trees were blown down along with power poles. A few tin roofs received minor damage.

Thunderstorm Wind, Borden

When
September 13, 5:20 PM CST
Where
Borden County, 2 mi SE of Gail
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -101.417

A severe thunderstorm wind gust was measured by the Texas Mesonet.

Thunderstorm Wind, Ector

When
September 13, 5:25 PM CST to 5:35 PM CST
Where
Ector County, 8 mi W of Odessa
Measured
70 kt (81 mph)
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.500

Numerous reports of damaging winds were received from the area around West Odessa. Although reports indicated wind speeds ranging from 80 to 100 MPH, a NWS damage survey concluded that maximum wind gusts were likely 80 MPH. One mobile home was completely destroyed. Seven homes received what was termed major damage, including severe roof or siding damage. Five additional homes had minor damage, restricted to mainly broken windows. Large trees and power poles were also blown down. No injuries were reported.

Hail, Ector

When
September 13, 5:35 PM CST to 5:40 PM CST
Where
Ector County, 8 mi W of Odessa
Measured
1.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
31.850, -102.500

Several reports of large hail ranging from quarter to golfball size were received from West Odessa.

Thunderstorm Wind, Presidio

When
September 13, 5:40 PM CST
Where
Presidio County, Presidio
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
29.550, -104.367

Flood, Presidio

When
September 13, 5:40 PM CST to 6:00 PM CST
Where
Presidio County, Presidio
Reported by
GENERAL PUBLIC
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

Minor street flooding was reported in the city.

Thunderstorm Wind, Midland

When
September 13, 5:50 PM CST
Where
Midland County, 10 mi W of Midland
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.250

Thunderstorm Wind, Andrews

When
September 13, 5:52 PM CST
Where
Andrews County, 10 mi S of Andrews
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.167, -102.550

Reported on Highway 385.

Thunderstorm Wind, Reeves

When
September 13, 6:00 PM CST
Where
Reeves County, 2 mi SE of Pecos
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.400, -103.467

A severe thunderstorm wind gust of 64 MPH was measured at the Pecos Municipal Airport.

Thunderstorm Wind, Midland

When
September 13, 6:09 PM CST
Where
Midland County, Midland
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
32.000, -102.083

Severe thunderstorms resulted in 60 MPH winds at the Scarburough Sports Complex just before a high school football game was scheduled to begin. No injuries or damage was reported.

Thunderstorm Wind, Ector

When
September 13, 6:10 PM CST to 6:15 PM CST
Where
Ector County, Odessa
Measured
61 kt (70 mph)
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
31.850, -102.367

A secondary area of severe winds developed, and moved into the Odessa area. These winds were associated with a broad area of weak convection which developed in the wake of the more significant severe thunderstorm previously listed. This event resulted in damaging winds affecting the Permian Basin Fair. Windows were blown out of approximately ten vehicles, and several tents were blown down. No injuries were reported.

Thunderstorm Wind, Midland

When
September 13, 6:27 PM CST
Where
Midland County, 13 mi NW of Midland
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.133, -102.233

Thunderstorm Wind, Ector

When
September 13, 6:27 PM CST
Where
Ector County, 5 mi ENE of Gardendale
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.033, -102.333

Thunderstorm Wind, Martin

When
September 13, 6:30 PM CST
Where
Martin County, Lenorah
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.867

Thunderstorm Wind, Pecos

When
September 13, 6:37 PM CST to 6:50 PM CST
Where
Pecos County, Ft Stockton
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.867

The ASOS at Fort Stockton measured a 58 MPH wind gust. Numerous reports of winds up to 80 MPH were received in the following fifteen minutes. Some of the reports indicated damage to large trees, power poles, and road signs.

Flood, Ector

When
September 13, 6:40 PM CST to 7:20 PM CST
Where
Ector County, Odessa
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Moderate street flooding was reported in parts of Odessa, resulting in at least one stalled car. No injuries were reported.

Thunderstorm Wind, Borden

When
September 13, 8:35 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.933, -101.233

A severe thunderstorm wind gust was measured by the Texas Mesonet.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315505, 5315411, 5315412, 5315410, 5315415, 5315413, 5315515, 5315416, 5315414, 5315513, 5315514, 5315417, 5315507, 5315419, 5315418, 5315506, 5315508, 5315509, 5315510, 5315511, 5315512, 5315516.